Alert archive / Montana / Tornado Warnings in 2016

Tornado Warning 3, NWS Glasgow, MT

June 21, 2016Richland County, Roosevelt County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 21, 2016, 7:57 PM MDT for Richland County, Roosevelt County, Montana. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2016, 7:57 PM MDT (01:57 UTC)
Expired
Jun 21, 2016, 8:30 PM MDT
In force
33 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 170 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:01 PM MDTHAIL 1.7512 Wsw Nohly, MTSOCIAL MEDIA REPORT.
Jun 21, 8:08 PM MDTTSTM WND GST 6512 Wsw Nohly, MTSIOUX PASS DOT OB SITE ON MT 16
Jun 21, 8:10 PM MDTHAIL 1.7513 Se Culbertson, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:09 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted.

029 
WFUS55 KGGW 220157
TORGGW
MTC083-085-220230-
/O.NEW.KGGW.TO.W.0003.160622T0157Z-160622T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
757 PM MDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN RICHLAND COUNTY IN NORTHEASTERN MONTANA...
  SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEASTERN MONTANA...

* UNTIL 830 PM MDT
    
* AT 756 PM MDT...A TORNADO PRODUCING STORM WAS LOCATED 15 MILES
  SOUTHWEST OF BAINVILLE...OR 15 MILES SOUTHEAST OF
  CULBERTSON...MOVING EAST AT 50 MPH.

  HAZARD...DAMAGING TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR CONFIRMED TORNADO. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  CULBERTSON...FAIRVIEW...BAINVILLE...NOHLY...WOOLEY...
  SNOWDEN AND FORT UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4785 10458 4817 10456 4815 10404 4774 10405
TIME...MOT...LOC 0156Z 267DEG 45KT 4794 10436 

TORNADO...OBSERVED
HAIL...1.00IN

$$

BIGELBACH
2 follow-up statements
720 
WWUS55 KGGW 220218
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
818 PM MDT TUE JUN 21 2016

MTC083-085-220230-
/O.CON.KGGW.TO.W.0003.000000T0000Z-160622T0230Z/
RICHLAND MT-ROOSEVELT MT-
818 PM MDT TUE JUN 21 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
NORTHEASTERN RICHLAND AND SOUTHEASTERN ROOSEVELT COUNTIES...
    
AT 818 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR FORT UNION TRADING POST...OR 18 MILES NORTHEAST OF
SIDNEY...MOVING EAST AT 50 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE
         IS LIKELY. 

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...BAINVILLE...SNOWDEN...FORT UNION AND NOHLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4783 10422 4816 10426 4815 10404 4778 10405
TIME...MOT...LOC 0218Z 267DEG 45KT 4795 10398 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BIGELBACH
207 
WWUS55 KGGW 220229
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
829 PM MDT TUE JUN 21 2016

MTC083-085-220239-
/O.EXP.KGGW.TO.W.0003.000000T0000Z-160622T0230Z/
RICHLAND MT-ROOSEVELT MT-
829 PM MDT TUE JUN 21 2016

...THE TORNADO WARNING FOR NORTHEASTERN RICHLAND AND SOUTHEASTERN
ROOSEVELT COUNTIES WILL EXPIRE AT 830 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN MONTANA.

LAT...LON 4783 10422 4816 10426 4815 10404 4778 10405
TIME...MOT...LOC 0227Z 267DEG 45KT 4795 10398 

$$

BIGELBACH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 21, 7:52 PM MDT, 5 minutes earlier.

Area forecast discussion, Jun 21, 7:52 PM MDT, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
752 PM MDT TUE JUN 21 2016

.SHORT TERM...for northeast Montana...tonight through Thu...

...A few severe thunderstorms capable of producing large hail and
damaging winds are expected this afternoon and evening across
portions of northeast Montana...

Sent an update to cancel the severe thunderstorm watch for our
western counties as the storm activity has now moved eastward.
BMickelson

Previous short term discussion: Thunderstorms beginning to
develop across north-central Montana with expectation of
strengthening as they move east through this evening. Strong east
winds occurring ahead of the frontal system associated with the
thunderstorm potential. These winds will turn west and continue to
be gusty behind the front tonight.

High pressure will settle into the region for Wednesday and
Thursday bringing drier weather conditions. Ebert

.LONG TERM...Thu night through Tue...

An upper low pressure system, currently spinning in the Gulf of
Alaska will make its way to just off the Washington/Oregon Coast
Thursday evening. Anchored by a dome of hot air over the
Southwest, an upper ridge pushes north through the Plains with the
axis along the Montana/Dakota border. This will give Northeast
Montana a zonal to slightly southwest flow aloft.

By Friday afternoon the trough will have moved into the Northern
Rockies. This will establish a strong southwest flow over the
local area that will bring in moisture. The associated frontal
boundary sweeps across the area Friday evening through unstable
air. Expect thunderstorms to develop that will move into North
Dakota. Severe thunderstorms with large hail and strong winds will
be possible.

Saturday the low blows through the local area. Timing is still not
set, with the EC faster, and farther north and east, than the
GFS. The location of the low is important to the forecast, since
it will determine wind strength and rain totals. In either case
Saturday is expected to cool down to well below normal, rebounding
to near normal on Sunday. Both the EC and the GFS suggest the
storm stacking up with the closed surface low Saturday night.

Few significant grid edits were necessary, mainly for
coordination and blending in the latest guidance, mainly to
increase Friday/Saturday pops.

Templer

Previous discussion:
Upper level ridge moves to the east Thursday Night. Flow aloft
turns to the southwest as an upper low moves inland from the
Pacific. A weak frontal system moves through the area late
Thursday Night with limited moisture. Will keep forecast dry.

The upper low moves to Western Montana by Friday afternoon.
Meanwhile, a strong cold front moves through Eastern Montana
Friday evening. The system bring enough moisture and instability
for a good chance of thunderstorms.

Models differ somewhat on the movement of the upper low across
Montana and Saskatchewan on Saturday as it becomes stacked with
the surface low. ECMWF track is faster and north of the GFS track.
As a result, EC limits wrap around precip to Saturday while the
GFS extends it through Sunday Morning. There are also differences
in timing of dry slots on Saturday. Will broadbrush a chance of
showers and thunderstorms for most of the weekend and dry most of
the area out by Sunday Afternoon. Both models have a tight
surface gradient on Saturday which will result in gusty west to
northwest winds.

Surface high will move into the area Sunday Afternoon. The next
shortwave trough is expected on Monday with a slight chance of
thunderstorms. A shortwave ridge will bring mainly dry weather on
Tuesday. Forrester

&&

.AVIATION...

A quick moving trough traveling east just north of the Hi-Line
will generate rain showers and thunderstorms this afternoon and
evening. Some of the thunderstorms may become severe with large
hail and damaging winds. Expect TAF amends as storms develop with
temporary MVFR/IFR conditions. The terminals at greatest risk
appear to be KOLF and KSDY, with lesser chances for KGGW and KGDV.

The Storm Prediction Center has issued a Severe Thunderstorm Watch
this afternoon through mid evening.

The frontal passage of this storm will occur in late afternoon or
early evening, the result will be a wind shift from easterly of
15-20kt to westerly of similar strength.

Wednesday winds will veer to the north and diminish in strength
through the day. Models are showing low status clouds in the
morning that will clear in the afternoon.

Templer

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 4 AM MDT Wednesday For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 21, 3:22 AM MDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
322 AM MDT TUE JUN 21 2016

MTZ016>027-059>062-220930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
322 AM MDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH ANY
STORMS.

GUSTY NORTHWEST WINDS ARE EXPECTED THIS AFTERNOON INTO TONIGHT
WITH A COLD FRONTAL PASSAGE. A LAKE WIND ADVISORY IS IN EFFECT FOR
FORT PECK LAKE FROM 2 PM TODAY THROUGH 4 AM WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG STORM SYSTEM IS EXPECTED TO MOVE OVER THE AREA FRIDAY
AND SATURDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY
AFTERNOON... FRIDAY NIGHT AND SATURDAY. STRONG WEST TO NORTHWEST
WINDS ARE LIKELY FRIDAY NIGHT AND SATURDAY WHICH COULD MAKE
BOATING HAZARDOUS ON FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 21, 6:16 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
616 PM MDT TUE JUN 21 2016

MTZ017-018-020-061-220115-
DANIELS MT-CENTRAL AND SOUTHERN VALLEY MT-NORTHERN VALLEY MT-
WESTERN ROOSEVELT MT-
616 PM MDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALLEY...
NORTHWESTERN ROOSEVELT AND DANIELS COUNTIES UNTIL 715 PM MDT...

AT 616 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OPHEIM...MOVING EAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOBEY...OPHEIM...RICHLAND...PORT OF SCOBEY...PEERLESS...
PORT OF OPHEIM...MADOC...FOUR BUTTES...BAYLOR...WEST FORK...
GLENTANA AND LARSLAN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN MONTANA.

LAT...LON 4900 10519 4843 10537 4868 10682 4900 10652
TIME...MOT...LOC 0016Z 273DEG 44KT 4884 10639

BIGELBACH
Local storm report, Jun 21, 7:02 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
702 PM MDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     7 NE WOLF POINT         48.16N 105.53W
06/21/2016  E60 MPH          ROOSEVELT          MT   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND GUST

&&

AHICKFOR
Local storm report, Jun 21, 7:03 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
703 PM MDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             7 NE WOLF POINT         48.16N 105.53W
06/21/2016  E1.00 INCH       ROOSEVELT          MT   TRAINED SPOTTER

            PEA SIZED UP TO QUARTER SIZED HAIL.

&&

RICHM
Special weather statement, Jun 21, 7:08 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
708 PM MDT TUE JUN 21 2016

MTZ018>020-062-220200-
DANIELS MT-EASTERN ROOSEVELT MT-WESTERN ROOSEVELT MT-SHERIDAN MT-
708 PM MDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN...
NORTHWESTERN ROOSEVELT AND SOUTHEASTERN DANIELS COUNTIES UNTIL 800 PM
MDT...

AT 707 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BREDETTE...OR 23 MILES NORTH OF POPLAR...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BREDETTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN MONTANA.

LAT...LON 4832 10461 4842 10549 4860 10556 4874 10473
TIME...MOT...LOC 0107Z 263DEG 32KT 4843 10539

BIGELBACH
Local storm report, Jun 21, 7:14 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
714 PM MDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             6 W CARTWRIGHT          47.87N 104.06W
06/21/2016  E0.88 INCH       RICHLAND           MT   PUBLIC

&&

AHICKFOR
Local storm report, Jun 21, 7:36 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
736 PM MDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             12 SSE SPROLE           47.95N 104.94W
06/21/2016  E1.00 INCH       RICHLAND           MT   TRAINED SPOTTER

&&

AHICKFOR

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:13 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt, Valley62 min
Jun 21, 6:16 PM MDTSpecial Weather StatementGGWDaniels59 min
Jun 21, 7:08 PM MDTSpecial Weather StatementGGWRoosevelt52 min
Jun 21, 7:13 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt62 min
Jun 21, 7:21 PM MDTTornado WarningGGWRichland, Roosevelt39 min
Jun 21, 9:43 PM MDTSpecial Weather StatementGGWDaniels62 min
Jun 21, 10:26 PM MDTSpecial Weather StatementGGWSheridan49 min

Nearby

Tornado Warnings in Montana, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.